Dermatology Expert Forum
Irritated Vagina
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Irritated Vagina

Firstly, I've suffered from a itchy vagina and the symptoms of thrush regularly for the past few years and treated myself for thrush often with not much help.

I had a one night stand about 6 months ago. It was a bit traumatic on my vulva area. We used a condom but it also included oral sex (on me) which resulted in the area having small abrasions and swelling as it was rather dry and quite harsh on the skin. However afterward the swelling continued and the area felt like it was burning, raw and irritated for a number of days. This now returns monthly before my period. The skin is only ever red, slightly swollen and a strong burning sensation (no rashes, no sores) which lasts between 5 and 10 days. Its always in the same area directly outside the opening of my vagina (sometimes either side or occassionally one side more than the other) and nowhere else. I have since been to the Gyneocologist who has done biopsys of both my cervix and vulva. These tests have diagnosed chronic cervicitis with HPV and Koilocytosis on the vulva with thickening of the skin and HPV on the vulva. I dont have any visible warts but the Dr could see thickened areas when he applied a acidic acid wash to the area and he said the area (the vestibular glands?) appeared a bit swollen (this was at a time I didnt have any syptoms (symptoms) of burning etc). He has given me a bethamesasone cortisone cream which provides significant relief but it doesnt go away completely. I guess my questions are:-

1. Could this burning and redness be caused my the herpes virus even if i have never had any sores at all but it is recurring on a monthly basis?

2. Could this be a result of the trauma from sex/oral sex and becasue of the presence of the wart virus they have become aggravated and the skin flares up with this sensation of burning when my hormones change each month? (i'm not on the pill either and my periods are irregular)

3. Is the diagnosis i have been given through pathology results (not just by observation) characteristic of the symptoms i am experiencing.

I have been extremely stressed out about the herpes issue for the past six months and i have found some information about HPV and burning vulvar syndrome, however, i am still concerned because the burning has only ever been present since my last sexual contact. I have always experienced thrush like symptoms such as irritation and itchyness around the time of my periods which may have actually been the HPV (i believe i probably had this before this all happened as my last boyfriend had slept with someone who had it) and i was constantly itchy and experiencing temporary burning after sex on a regular basis.

Your opinions on this would be greatly appreciated. Thankyou for your time.
Related Discussions
242489_tn?1210500813
Your symtoms (symptoms) and signs certainly do not sound like herpes.  The tests showing irritation and HPV sound consistent with your symptoms.  I would attribute the fact that the symptoms began after your sexual contact not to your having contracted something new but to your worrying that you did.

Trauma plus HPV don't "add up" to something more than either one alone.  The trauma of oral sex months ago has no long-term physical consequences.

I think that regular use of a weak steroid to deal with the burning and regular GYN exams to look for HPV effects are all you need medically.  As to your ongoing concerns about herpes, yeast, and so forth, you may want to consider counseling as well.  Worrying about what you manifestly don't have is not going to do you and your relationship any good.

Best.

Dr. Rockoff
3 Comments
Blank
Avatar_n_tn
Thankyou for your answer to my question. I'm feeling alot better about this matter now! I just have one more thing to ask you though. I've been using the Betamethasone Cream for the past week and a half and it provides me with alot of relief from the burning now that it has flared up again. However, as a first timer with it I think i might have been using too much and i've notice that the area outside my vagina and the groin area has small red vein like appearances which i have read is a side effect of the cream. However for the first time ever I have had two rather sore pimples at separate times (one further away closer to the bum and the other close to the perenium area which is rather sore as its in a area that rubs) are pimples like this a side effect of the cream too?
Blank
242489_tn?1210500813
Betamethasone is a bit too strong for chronic use.  I'm sure you've done no damage, but you'll be better off using nothing stronger than 1% hydrocortisone, or better still, just plain moisturizer.

Dr. Rockoff
Blank
Avatar_n_tn
A related discussion, itching was started.
Blank
Avatar_f_tn
A related discussion, irritation outside the vagina was started.
Blank
Avatar_f_tn
I've had a problem that has occured only 2 days ago, where I'm having itching and burning sensations on the inside lips of my vagina, around my vaginal whole, my clitoris but I've never been sexually active neither orally sexually active. But I do use tampons. Could this be the reason for why I'm having these issues ? It only itches and burns if I touch that area and if I'm taking a shower, or dry myself when I use the bathroom. Do you have any idea's of what this might be ?
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
1684282_tn?1350782543
Blank
The Death by Heroin
Feb 03 by Julia M Aharonov, DOBlank